Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What cause weight gain inspite of having fruit smoothies and exercise?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Mon, 4 Aug 2014 in Thyroid Problem and Hormonal Problems
Question: I am 44 years old I am extremely active (bike 15 miles per day) weight training 3 days per week (450 lbs on a leg press and Olympic lifts ect.) I also ski on the weekends with my kids (lake)... so I am very active... for about 2 months I have been on a raw food diet with a non dairy protein fruit smoothie ( all organic) 3 times per day and fruits and veggies througout the day... I lost around 6 pounds but went away for 1 weekend and strayed from my plan and gained it all back in 3 days... Losing weight is almost impossible... I weighed 115 from Junior year in high school till 40 then I got hurt and my doc gave me Lyrica in 3 months I gained about 40 lbs... Currently I weigh 176 lbs... what can i do to get back where I belong... BTW been on Synthroid for 2 years for Hypothroidism
doctor
Answered by Dr. Shehzad Topiwala 2 hours later
Brief Answer:
Weight

Detailed Answer:
Sorry to note your challenges with weight loss.

I see you are very athletic, and you eat healthy too.

There are 3 hormonal conditions that need to explored to see if your weight gain is due to one or more of these:

1 Under treated hypothyroidism:

I understand you are on Synthroid. The optimal TSH for those being treated for hypothyroidism is 0.4 to 2 as long as there are no medical conditions such as heart or bone problems, in which case less aggressive dosing is considered.
The free T4 levels need to be kept around the higher end of the normal range

With this type of blood picture, one can expect best results with your weight loss efforts. Over dosing causes more weight loss but at the expense of side effects and so it is deemed medically unsafe to do so.

2 Cushings syndrome
This is a rare condition in which there are excess 'corticosteroids' in the body.
Ask your doctor to consider performing a screening blood or saliva test, if he finds potential features of this on physical examination

3 Acromegaly
This is another rare condition in which body parts tend to increase in size. The screening blood test for this is called serum IGF1( Insulin like Growth Factor 1)

In general, it is desirable to have basic blood tests like CBC and CMP done along with other tests recommended above.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Lab Tests
Medical Topics

Recent questions on  Lyrica

doctor1 MD

I am breast cancer survivor. It has been 16 years since my first diagnosis. Four years after the first mastectomy I had a different kind of breast cancer in the second breast. This time along witb the mastectomy & reconstruction I had to have chemo. Then about a year later what I thought was the fibromyalgia pain in my back got a lot worse. Turns out that along with fibromyalgia the first cancer had spread to several places in the thoraxic, lumbar and later the siatic area of my spine. So, the doctor put me on chemo for a year and a half and two weeks of radiation. About a year later I had 5 cyberknife treatments. Another year later they had me have kifoplasty surgery. ( A couple of vertebrae had collapsed.) About 6 years passed when I was doing pretty well except for skme neuropathy in my legs and feet. Then in 2012 the cancer returned in the siatic area, so again I had a 5 month round of chemo. I am doing well again now except for a lot more neuropathy. My oncologist put me on fentanyl 25mcg patches about 10 or 11 years ago and femara once per day and hydrocodone 7.5 at night and the neurologist put me on Lyrica 300 mg., once per day, Savella 100mg twice per day, and the oncologist also has me taking potassium twice per day. I asked the neurologist to lower the Lyrica because I felt like my balance or the neuropathy had gotten worse when he had me go up from 200 to 300 mgs per day. So he lowered it to 225mgs and suggested that maybe I should consider going off the fentanyl patch. I had told him that I stumble around a lot. I have fallen several different times. I hate being on SO much medicine! But, I m also in a lot of pain!! What do you suggest?

doctor1 MD

Hi There!
I am male, 57 years old, with negative H/O diabetes and HTN. I had Herpes zoster two years involving right sided trigerminal nerve affecting the entire right side of my face especially the eye. Iam still suffering from post herpetic neuralgia (continuous burning pain on the right side. I am on lyrica 150 mg twice a day. But the burning pain never subsides. Is there any other better treatment for PHN?
Thanks and regards

doctor1 MD

My husband has diagnostic neuropathy in his feet and it burns like a thousand bees are stinging him on the foot. He has taken gabapentin 3600 mgs and lyrica with the Gabapentin. And it did not work and now he is on cymbalta and oxytocin is not working either Is there a surgery where they can stop the nerves from burning by deadening the nerves and he doesn t care if he has no feeling after the surgery . This is a last resort for him. Thank you so very much. God Bless to you Andrea

doctor1 MD

I am a fibromyalgia patient who started lyrica 4 weeks ago to manage my pain symptoms; however, I am having problems with blisters in my mouth, blurred vision, leg cramps and joint pain. On top of that, I have also gained 10 pounds in these 4 weeks. Would cymbalta have the same issues, or should I try to pursue that medication (insurance denied the first attempted and wanted me to fail a trial of Gabapentin first)...

doctor1 MD

What are the current treatments for fibromyalgia? I am taking lyrica and tramadol

doctor1 MD

I developed swelling in both legs on Monday 12/4/17 with a red rash on my R shin. I saw my primary doctor on Monday and he ordered a Doppler for me I had that done on Tuesday 3:00pm and I was told it was negative for a blood clot also, my primary...

doctor1 MD

A friend was involved in an auto accident and had to undergo some operation on her neck. After that surgery, she has been in constant pain and has to take pain killers and muscle relaxers very single day which makes it very uncomfortable and dizzy...